Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Reno, NV

May 18, 2009Churchill County, Pershing County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at May 18, 2009, 5:00 PM PDT for Churchill County, Pershing County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2009, 5:00 PM PDT (00:00 UTC)
Expired
May 18, 2009, 5:45 PM PDT
In force
45 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Churchill County, NV, Pershing County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3895 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 190000
SVRREV
NVC001-027-190045-
/O.NEW.KREV.SV.W.0002.090519T0000Z-090519T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
500 PM PDT MON MAY 18 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHURCHILL COUNTY IN WEST CENTRAL NEVADA...
  SOUTH CENTRAL PERSHING COUNTY IN WEST CENTRAL NEVADA...

* UNTIL 545 PM PDT

* AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH AND DENSE BLOWING DUST.  THESE STORMS WERE        
  LOCATED ALONG A LINE EXTENDING FROM 23 MILES EAST OF FALLON TO 15  
  MILES NORTHWEST OF FALLON...AND MOVING NORTH AT 30 MPH.

* LOCATIONS AFFECTED INCLUDE...TRINITY JUNCTION...JUNCTION I 80 AND
  US 95 (EXIT 83)...TOULON PEAK...MOUNT LINCOLN...BATTLEGROUND POINT
  AND LONE ROCK.

NUMEROUS REPORTS OF BLOWING DUST WITH VISIBILITIES BELOW ONE 
QUARTER MILE AND DAMAGE TO TREES AND POWERLINES HAVE BEEN RECEIVED 
FROM THE FALLON AREA. WIND GUSTS TO NEAR 60 MPH WERE REPORTED WITH 
THESE STORMS AT THE FALLON NAVAL AIR STATION.

TRAVELERS ON HIGHWAY 95 NORTH OF FALLON AND ALONG INTERSTATE 80 
BETWEEN FERNLEY AND LOVELOCK WILL BE IMPACTED BY THESE STORMS. 
STRONG WINDS TO 60 MPH AND DENSE BLOWING DUST FROM THE CARSON SINK 
WILL IMPACT THESE HIGHWAYS VISIBILITIES BELOW ONE QUARTER MILE ARE 
LIKELY.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE 
VISIBILITIES.

LAT...LON 3950 11826 3962 11902 4016 11902 4004 11825
TIME...MOT...LOC 2357Z 180DEG 26KT 3962 11837 3970 11891

$$
CS
2 follow-up statements
000 
WWUS55 KREV 190028
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
528 PM PDT MON MAY 18 2009

NVC001-027-190045-
/O.CON.KREV.SV.W.0002.000000T0000Z-090519T0045Z/
CHURCHILL NV-PERSHING NV-
528 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM PDT
FOR SOUTH CENTRAL PERSHING AND NORTH CENTRAL CHURCHILL COUNTIES...

AT 527 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 25 MILES SOUTH OF LOVELOCK TO 30 MILES SOUTHWEST OF 
LOVELOCK...MOVING NORTH AT 30 MPH.

* LOCATIONS AFFECTED INCLUDE...TRINITY JUNCTION...LOVELOCK DERBY
  FIELD AIRPORT...JUNCTION I 80 AND US 95 (EXIT 83)...TOULON PEAK...
  BATTLEGROUND POINT AND LONE ROCK.

TRAVELERS ON HIGHWAY 95 NORTH OF FALLON AND ALONG INTERSTATE 80 
BETWEEN FERNLEY AND LOVELOCK WILL BE IMPACTED BY THESE STORMS. 
STRONG WINDS TO 60 MPH AND DENSE BLOWING DUST FROM THE CARSON SINK 
WILL IMPACT THESE HIGHWAYS VISIBILITIES BELOW ONE QUARTER MILE ARE 
LIKELY.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE 
VISIBILITIES.

LAT...LON 3965 11826 3976 11902 4016 11902 4004 11825
TIME...MOT...LOC 0027Z 181DEG 28KT 3982 11837 3990 11891

$$
CS
000 
WWUS55 KREV 190047
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
547 PM PDT MON MAY 18 2009

NVC001-027-190055-
/O.EXP.KREV.SV.W.0002.000000T0000Z-090519T0045Z/
CHURCHILL NV-PERSHING NV-
547 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PERSHING AND
NORTH CENTRAL CHURCHILL COUNTIES HAS EXPIRED...

THE WARNING WILL BE ALLOWED TO EXPIRE AS THE STORMS HAVE WEAKENED 
SLIGHTLY. HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT 
AREAS ALONG INTERSTATE 80 NEAR LOVELOCK...CAPABLE OF PRODUCING GUSTY 
WINDS TO 50 MPH...DENSE BLOWING DUST...AND DEADLY LIGHTNING.

IF YOU OBSERVED ANY WIND DAMAGE FROM THE STORM EARLIER...REPORT IT 
TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR OFFICE AT 
775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING PROCESS.

LAT...LON 3965 11826 3976 11902 4016 11902 4004 11825
TIME...MOT...LOC 0028Z 181DEG 28KT 3983 11837 3991 11891

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM PDT, 2 hours earlier.

Area forecast discussion, May 18, 3:00 PM PDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT MON MAY 18 2009

SHORT TERM...
CUT OFF LOW OFF CA COAST HAS ALLOWED MOISTURE TO MOVE INTO THE
SOUTHERN HALF OF THE FORECAST AREA LEADING TO SHOWERS AND
THUNDERSTORMS. CONVECTION ONGOING SOUTH OF TAHOE BUT HAVING
DIFFICULT TIME GETTING MUCH FURTHER NORTH IN THE SIERRA DUE TO
STRONGER WESTERLY FLOW ABOVE RIDGES.  STORMS SHOULD PUSH OFF THE
SOUTHERN SIERRA AND INTO WESTERN NEVADA SOUTH OF I-80 LATER THIS
AFTERNOON THROUGH THE EVENING. OUTFLOW WINDS ARE THE MAIN THREAT
FROM CONVECTION AND COULD BE QUITE STRONG DUE TO DRY AIR IN THE
LOWER LEVELS. MONO/MINERAL AND SOUTHERN LYON/CHURCHILL COUNTIES HAVE
THE BEST CHANCES FOR STORMS INTO THE EVENING. SWRLY WIND GUSTS OF
20-30 MPH TO CONTINUE THIS EVENING NORTH OF AROUND HIGHWAY 50 AS A
TROUGH APPROACHES THE PAC NW. TEMPS AGAIN TODAY RUNNING AROUND 20
DEGREES ABOVE NORMAL WITH A FEW LOCATIONS EXPECTED TO AGAIN TIE OR
BREAK RECORDS. THERE WILL BE SOME CLOUD COVER TONIGHT DUE TO
CONVECTION AND MID/HIGH CLOUDS WRAPPING AROUND THE UPPER LOW. THIS
WILL LEAD TO MILD OVERNIGHT LOWS WHICH WILL LIKELY BREAK THE RECORD
HIGH MINIMUM FOR RENO WHICH IS 56 DEGREES (CURRENT OVERNIGHT LOW
FORECAST IS 59).

A TROUGH OF LOW PRESSURE MOVING INTO THE PAC NW TUESDAY WILL PROVIDE
A DRIER AND MORE STABLE FLOW ALONG WITH GUSTY WINDS TO MUCH OF THE
FORECAST AREA. TEMPS TO COOL BY AN AVERAGE OF 8-13 DEGREES OVER MOST
LOCATIONS...ESPECIALLY ACROSS THE NORTH WHERE SIGNIFICANT COOLING
ALOFT IS EXPECTED. WIND GUSTS OF 30-40 MPH ARE ALSO EXPECTED NORTH
OF AROUND HIGHWAY 50. MOISTURE AND INSTABILITY TO CONTINUE OVER THE
SOUTHERN SIERRA AND INTO MINERAL AND SOUTHERN LYON COUNTY WHERE
ISOLATED STORMS WILL REMAIN IN THE FORECAST ALTHOUGH COVERAGE
DOESNT LOOK TO BE NEARLY AS GOOD AS TODAY.

MUCH OF THE FORECAST AREA WILL HAVE DRY AND STABLE WESTERLY FLOW
WEDNESDAY. SLIGHT CHANCE CONVECTION WAS LEFT FOR MONO/MINERAL
COUNTIES...ALTHOUGH THERE MAY BE NONE AT ALL DUE TO MEAGER MOISTURE
AND MARGINAL INSTABILITY. THE PAC NW TROUGH WILL HAVE MOVED EAST AND
WEAK RIDGING WILL BE ABLE TO AGAIN BUILD INTO THE FORECAST AREA.
THIS WILL BRING LIGHTER WINDS COMPARED TO TUESDAY WITH TEMPS RUNNING
AROUND 4-8 DEGREES ABOVE AVERAGE. A WEAK CUT OFF LOW BECOMES
ESTABLISHED OFF THE CA COAST BY THURSDAY AND ALLOWS MOISTURE AND
INSTABILITY TO AGAIN CREEP INTO THE SOUTHERN ZONES AND POSSIBLY AS
FAR NORTH THE TAHOE/RENO AREA. MILNE

.LONG TERM...FRIDAY THROUGH MONDAY...

MINIMAL CHANGES MADE TO THE LONG TERM SECTION OF THE FORECAST. EPS
DATA SHOWS RELATIVELY LOW SPREAD THRU SUNDAY...INCREASING INTO MON
FLOW ALOFT CHARACTERIZED BY WEAK TROFINESS THRU THE WEEKEND WITH
THE POSSIBILITY OF RIDGING WORKING INTO THE WRN CONUS EARLY NEXT
WEEK. CWA LOOKS TO BE ON WRN PERIPHERY OF A MOISTURE PLUME LATE THIS
WEEK. RESIDUAL MOISTURE ALOFT FROM THIS FEATURE WILL HELP GENERATE
ISOLD DIURNAL TS OVER MONO MINERAL CONVERGENCE ZONE. NORTHWARD
EXTENT OF CONVECTION IS HIGHLY UNCERTAIN GFS WOULD SUGGEST
CONVECTION UP INTO THE TAHOE BASIN SUN/MON WITH WEAK TROF
UNDERCUTTING RIDGE HELPING FLOW ALOFT TURN MORE S/SE. GEFS 700 MB
TEMP ANOMALIES SUGGEST DAYTIME HIGHS SEVERAL DEGREES ABOVE NORMAL,
BUT NOTHING TOO HOT. CS

&&

.AVIATION...

WESTERLY WINDS WILL CONTINUE THIS AFTN/EVE AT AREA TAF SITES, THOUGH
NOTHING OVERLY STRONG. INCREASING MOISTURE ALOFT IS HELPING TRIGGER
ISOLATED TO SCATTERED THUNDERSTORMS, MAINLY SOUTHEAST OF A TVL-RNO
LINE. TS WILL BE FOCUSED PRIMARILY ALONG HIGHER TERRAIN INITIALLY
AND THEN TRANSLATE NORTHWARD BASED ON 3-8KM AGL FLOW. ROUTES
INTO/OUT OF THE BAY AREA MAY BE IMPACTED BY SCATTERED CONVECTION
OVER THE SIERRA, MAINLY SOUTH OF TVL.

STORMS WILL BE HIGH BASED AND BE CAPABLE OF PRODUCING GUSTY AND
ERRATIC OUTFLOW WINDS WITHIN 25 NM OF ANY CELLS. A COUPLE OF OUR
MODELS ARE SHOWING ISOLATED STORMS ALONG THE VIRGINIA/PAH RAH RANGES
EAST OF RNO. SHOULD THESE OCCUR THEY WOULD CREATE GUSTY OUTFLOW THAT
COULD AFFECT RNO. CS

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 18, 2:57 PM PDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
257 PM PDT MON MAY 18 2009

NVZ001-004-182245-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
257 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORMS WITH GUSTY WINDS NORTH OF WALKER LAKE...

AT 253 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
BALD MOUNTAIN TO PINE GROVE...AND MOVING NORTH AT 30 MPH.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 40 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...SCHURZ...WALKER LAKE...US 95 AT
  MINERAL-LYON CO LINE...US 95 AT LYON-CHURCHILL CO LINE...ALT US 95
  AT LYON-MINERAL CO LINE AND BALD MOUNTAIN.

TRAVELERS ALONG HIGHWAY 95 MAY BE IMPACTED BY STRONG GUSTY CROSS
WINDS AND AREAS OF BLOWING DUST. VISIBILITIES MAY DROP TO BELOW ONE
HALF MILE IN SPOTS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 18, 3:44 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
344 PM PDT MON MAY 18 2009

NVZ001-182310-
MINERAL AND SOUTHERN LYON COUNTIES-
344 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORM WITH GUSTY WINDS NEAR LUNING...

AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR LUNING...OR 29 MILES SOUTHWEST OF GABBS...
AND MOVING NORTH AT 15 MPH. ADDITIONAL STORMS ARE DEVELOPING WEST OF
MINA.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 40 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...LUNING AND INDIAN HEAD PEAK.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 BETWEEN HAWTHORNE AND
COALDALE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS IN BLOWING DUST.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 18, 4:11 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
411 PM PDT MON MAY 18 2009

NVZ004-182345-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
411 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORM NEAR FALLON AND SAND MOUNTAIN...

AT 407 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF FALLON...AND MOVING
NORTH AT 25 MPH.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 45 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...SAND
  MOUNTAIN CAMPGROUND...SAND MOUNTAIN...STILLWATER AND FALLON
  MUNICIPAL AIRPORT.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 50 EAST OF FALLON.
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. BLOWING DUST MAY REDUCE VISIBILITY TO LESS
THAN ONE HALF MILE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:07 PM PDTSevere Thunderstorm WarningREVPershing38 min
May 19, 12:10 PM PDTSevere Thunderstorm WarningREVMineral35 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.